RLS despair!

I have been suffering for thirty five years. Initially, it was only when I was in bed and my then GP prescribed a drug which was effective for about twenty years before augmentation made it less effective, which also coincided with there being concerns about its possible side effects on the heart valves.

There followed a very brief interval on amitriptyline, terrible and clonizepan( excuse spelling) which was no better.

I have since even referred to an eminent London neurologist, who has made a number of recommendations to my GP. The first of which is:

Three doses daily of garbatentin, increasing to 2700 mgs, if necessary plus 4x 1mg ropinirole before bedtime. For six wonderful weeks the condition improved but it was short lived. Now the torment has returned, particularly early evening or any time in the day when I might have to sit for any length of time. On a more positive note, the ropinirole does seem to ensure I have a few hours of sleep.

The next recommendation was pregabalin, which I have yet to try. I remain hopeful but would welcome anyone's experience of this drug.

I earlier described RLS as torment, and if it were not for a supportive husband, I would despair.

12 Replies

  • Well you can relax. There are a number of treatments that can help.

    I had been on Mirapexin, developed augmentation and swore that never again would I use a dopamine agonist. I came on here learned a bit and now use the Neupro patch - less side effects and less chance of augmentation.

    You can also use opiates and opioids to ease the suffering. There is plenty of information on the treatment link at the left of the page:


    There are many here using supplements of magnesium and Iron and you will get loads of practical help and support.

    For me hot baths and walking up and down the stairs on my tiptoes help too.

    Good luck

  • I should have added that I have been tested for iron deficiency and my levels are normal.

  • Its not the blood levels that are the issue but the levels in the brain, people with RLS apparently cannot store Iron in the brain the way normal folk can. SO your blood results show normal levels but you don't have them, (I mean you as in people and not as in YOU in particular).

  • Yes, I realise it's iron levels in the brain but I was unaware there was anyway of testing such levels.

  • Well snowdrop it sounds like you might be getting augmentation being as your legs are starting earlier in the day very painful, you will have to change your meds I expect there are many more to try I have had all the ones you are having and it all wears of ,now on the patch and am one very happy bunny try those good luck

  • Snowdrop what was the med you was on at the start for the 25 years? I find it unbelievable that after suffering augmentation you was then put on a fast release dopamine agonists at a dose that is almost guaranteed to cause augmentation! !!! No wonder you are having such problems, augmentation happens very quickly second time around. I take 150 mg of Pregablin at night for back pain but it does not help my RLS. If Gabapentin does not help you it is doubtful Pregablin will as they are very similar. Have you tried anything from the opiate family eg Codeine or Tramadol? Many find them helpful. Please don't stop the Ropinerole cold turkey,you will need to wean down and a strong painkiller to help you with the withdrawals as RLS usually becomes very severe for a time when a dopamine agonists is stopped, let us know how you go, ..Pippins2 x

  • Pippins2 you mentioned that withdrawal from dopamine agonists causes RLS to become severe for a time after. Could you advise where that information comes from and/or the length of time the RLS could be more severe? I have been taking 2mg Ropinerol for 4 years and found out I'm pregnant. When I first found out, I cut my Ropinerol down by 50% and was coping ok for the week. Since then result, my GP has contacted neurologists at my nearby hospital who have advised that I should stop completely immediately. I am now sitting at 2:46 in the morning having not slept at all, trying desperately to find a ray of hope that the next 8 months are not going to be like this. I also have ME which means my body doesn't recover properly during sleep anyway, so I am potentially facing a very difficult decision if there is nothing I can do to alleviate the RLS.

  • Snowdrop I meant to add Dr Mark Buchfuhrer an international RLS expert recommends that once augmentation has occurred the only dopamine agonists which should be used is a slow release one such as the Neupro patch as it has shown extremely low rates of augmentation in a 5 year study x

  • Get Buchfuhrer's book (called RLS) too.

  • The best! ! X

  • I completely understand your despair. I have been taking 2mg of Ropinerol for 4 years and found it to be amazingly effective. Sorry it hasn't worked out for you. I have just discovered I am pregnant and can no longer take ANY of the medications. I am now in despair as I simply can not sleep. At all.

  • Hi there. I belong to the facebook support forum called RLS SUCKS and i have learnt so much more. Everyone is so supportive so I recommend joining it asap. I am in Australia & I am in your situation ..it is a nightmare disease. Bless you. Kaye

You may also like...